The health authorities of Mexico have begun an investigation to clarify the case of the doctor in the northern state of Coahuila who suffered a series of reactions after receiving the coronavirus vaccine on December 30, an exceptional situation after injecting the drug into almost 20,000 health professionals. The 32-year-old doctor was immunized with the Pfizer drug and a few minutes later began to have symptoms that were identified as an allergic reaction, but which later led to several episodes of seizures and encephalomyelitis. The Mexican government is trying to decipher whether brain inflammation is directly related to the covid vaccine.
The account of the doctor’s situation was detailed on Tuesday, January 5th: the doctor received the dose of the Pfizer vaccine at 9:30 a.m. at the Mexican Institute of Social Security (IMSS) hospital in the city of Monclova (Coahuila), where she worked. . Twenty minutes later, she developed a swollen tongue and lips, as well as a skin rash on her neck and chest, which was identified by doctors as an allergic reaction. The hospital team administered drugs to control the reaction and the health worker returned to work a few minutes later. At 11:30 a.m., she presented the first of several episodes of seizures and a significant decrease in muscle strength in her legs and arms, which led to her admission to the hospital.
A day later, the doctor was transferred to the intensive care unit of a specialty hospital in the city of Monterrey (Nuevo León). There, and after several studies, she was diagnosed with encephalomyelitis. The health authorities found in reviewing her file that the patient had a family history of allergies, including to trimethoprim with sulfamethoxazole, an antibiotic used mainly for urinary tract infections. The treatment doctors chose to stop seizures was plasmapheresis, the removal of blood plasma. The patient is recovering slightly her muscular strength, conscious, and without convulsions.
“There is no known response [related to the vaccine] that leads to these events of seizure or encephalitis,” explained Víctor Hugo Borja, director of Medical Benefits at IMSS. A group of health experts is analyzing the case: for the moment the first symptoms have been confirmed as an allergic reaction, while the seizures that led to encephalitis are still under study. The Mexican government has assured that the pharmaceutical company Pfizer has been informed about the case. “It would be important for those with a history of serious allergic reactions to report it before this specific vaccine is applied,” Borja said.
Mexico began the application of the coronavirus vaccine on December 24 with the first shipment from Pfizer. The Government placed the first group to receive the antigen to health workers who care for coronavirus patients. The IMSS reported Wednesday that of the nearly 20,000 healthcare workers who were vaccinated, about 23 had mild adverse allergic reactions with symptoms such as dizziness and palpitations. Only one person had difficulty breathing after receiving the dose, but none of these episodes required hospitalization for those who received the vaccine.
In January, it is estimated that 1.4 million doses of the Pfizer vaccine will arrive in the country that will serve to give a second dose to health workers who have already been vaccinated. Mexico estimates that it will immunize 750,000 health workers and at the end of the month it will start with the elderly. So far some 1.4 million people have been infected with Covid and 127,700 have died from the disease, according to official data.
During Pfizer’s clinical trials, about 20,000 people received the antigen in its experimental stage and only 0.6% suffered serious adverse allergic reactions. In the United Kingdom, the first country to start vaccination, health authorities warned that some patients with a history of allergies to drugs, other vaccines, and foods could suffer adverse reactions, and asked that this group of people avoid receiving the vaccine, for now.
Karla Cecilia Pérez Osorio, is the full name of the 32-year-old internist, who is conscious, but has sequelae such as difficulty in articulating words as well as in moving legs and arms, after receiving the Pfizer anticovid vaccine, as reported by her family.
Source: El País